lynx picture  

CancerLynx - we prowl the net
April 19, 2004

Dealing with Dehydration
Dottie Morris, RN, OCN

Note from the Editor: It is not uncommon for cancer patients to die because of dehydration. This quote from one woman's death certificate Dehydration and its effects are the principal cause with nausea and vomiting caused by chemotherapy as the secondary cause. Dottie Morris, RN, OCN (who had treatment for Inflammatory Breast Cancer) wrote the following article to alert us about the symptoms.

Dehydration is a dangerous symptom, one that can become life threatening if not alleviated. It can happen as a result of vomiting, diarrhea, infection, high fever, bleeding, even something as simple as just not drinking enough fluids. Third spacing, a process that happens when fluid from the body's systems leaks out into tissues or body cavities, can also cause dehydration. When you become dehydrated, you may need to seek medical help for intravenous fluids. The danger of dehydration is greatest when you are alone, as you may not recognize how much of a problem you have. You can live for a long time without eating, but you can function only a short time without fluids.

You can tell when you are dehydrated if you have dry mucous membranes (such as a dry mouth). Your skin may become loose and crinkled looking and could keep standing up in a tent when lightly pinched and pulled up. Your secretions may become thick and dry, and you may produce little or no urine. Electrolytes, such as potassium and sodium, are always present in the blood. When these electrolytes are too high or too low, they can cause problems, sometimes even life-threatening ones. You can become confused and disoriented as a result of your electrolyte imbalance. It is easy to see why a person who is having severe vomiting or diarrhea should not be left alone to care for himself. When you are dehydrated, however, it is difficult for you to judge how well you are doing and whether or not you need help because of this confusion.

When you are having vomiting or diarrhea, it is very important to stop the diarrhea or vomiting and to continue drinking fluids to replace those lost. Alleviating diarrhea or vomiting usually requires medication. If you cannot keep a pill down, you can take rectal suppositories that are available for vomiting, or you may need to get medical help to receive an injection. It is not easy to tell how much fluid you are losing unless you are measuring it. Keeping a count of how many times you have diarrhea or vomit may be easier than actually measuring the amount, and this information will be very helpful when you talk to the doctor. It is also important to keep track of how much fluid you take in. If you cannot keep fluids down, sometimes taking small pieces of ice works better, but you have to keep eating the ice to get enough fluid. Taking small sips frequently is better tolerated than drinking large amounts. You may try fluids such as water, soda, bouillon, juice, or whatever you can tolerate, but you should avoid alcohol because it increases dehydration.

If you suspect you are dehydrated, you should call your doctor or go to the emergency room. Remember, your doctor cannot help you if he doesn't know you have a problem.

Dorothy Morris, RN, OCN
First appeared - November 29, 1999

You are welcome to share this © article with friends, but do not forget to include the author name and web address. Permission needed to use articles on commercial and non commercial websites. Thank you.

one one pawprintWhat do you think? one pawprint

lynx kitten picture